Colorado, 2014

Hail in Colorado, May 26, 2014

May 26, 2014 · NWS GLD · 2 events in 1 county or zone

Isolated thunderstorms developed along the Kansas-Colorado border, generating a few penny to nickel sized hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed along the Kansas-Colorado border, generating a few penny to nickel sized hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 4:00 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 26, 4:00 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT MON MAY 26 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 1155 AM MDT MON MAY 26 2014

LATEST WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOWS UPPER LOW
CENTERED OVER NE NEW MEXICO WITH PLUME OF MOISTURE STILL MOVING
NORTH AND WEST ACROSS THE PLAINS AROUND THE EASTERN EDGE OF THIS
FEATURE. SHOWERS/THUNDERSTORMS HAVE DEVELOPED ACROSS SW KANSAS IN
RESPONSE TO STEEP LOW LEVEL LAPSE RATES AND COLD POOL ALOFT.

THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE AS IT SPREADS
NORTH AND ADDITIONAL SHOWERS/THUNDERSTORMS SHOULD DEVELOP LOCALLY
OVER OUR CWA. I STILL THINK SCATTERED COVERAGE IS
APPROPRIATE...THOUGH GUIDANCE CONTINUES TO INDICATE A VORT MAX
AIDING IN THUNDERSTORM DEVELOPMENT ACROSS THE EASTERN CWA LATER THIS
AFTERNOON. WILL NEED TO MONITOR FOR FURTHER ADJUSTMENTS. MODERATE SB
CAPE HAS DEVELOPED ACROSS THE NORTHERN AND EASTERN CWA...AND COULD
HELP LEAD TO A FEW STRONGER STORMS. SHEER IS STILL VERY WEAK...SO
OTHER THAN MARGINAL HAIL/WIND OR LOCALLY HEAVY RAIN (LOCALIZED
FLOODING)...THERE SHOULDNT BE A WELL ORGANIZED SEVERE THREAT.
AMENDED HWO TO MENTION THIS LIMITED THREAT WITH BETTER INSTABILITY
IN PLACE THAN ORIGINALLY ANTICIPATED. AS MENTIONED IN PREVIOUS
DISCUSSION...NON-SUPERCELL TORNADO THREAT EXISTS WITH COLD POOL
DOMINATED/UPPER LOW ACROSS PLAINS...HOWEVER THIS FAR NORTH THE
THREAT IS SO LOW IT IS NOT WORTH MENTIONING BEYOND THIS DISCUSSION
AT THIS POINT.

AS UPPER LOW FINALLY BEGINS TO SHIFT EAST AND RIDGE DEVELOPS INTO
THE CWA...LARGE SCALE SUBSIDENCE ALONG WITH A QUICKLY STABILIZING
POST SUNSET AIR MASS WILL HELP END SHOWER/THUNDERSTORM THREAT FROM
THE WEST TO THE EAST. THERE IS STILL A LITTLE BIT OF UPPER LEVEL
FORCING IN PLACE LATER TONIGHT IN THE EAST...SO I DID KEEP A SLIGHT
CHANCE LINGERING A LITTLE LONGER THERE...OTHERWISE I WENT WITH A
PREDOMINATELY DRY FORECAST AFTER MIDNIGHT. DRY CONDITIONS AND MUCH
ABOVE NORMAL TEMPS (MID-UPPER 80S) ARE THEN EXPECTED ACROSS THE THE
CWA ON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 1239 PM MDT MON MAY 26 2014

RIDGING ON THE BACKSIDE OF THE UPPER LOW MOVING ACROSS THE
SOUTHERN PLAINS WILL BE THE DOMINANT FEATURE THROUGH THE END OF
THE WEEK. DRY AND WARM CONDITIONS ARE EXPECTED AS A RESULT.
TEMPERATURES WILL BE MODERATED SOMEWHAT BY A PERSISTENT EAST TO
SOUTHEAST WIND DUE TO SURFACE HIGH PRESSURE SITUATED NEAR THE
GREAT LAKES AND TROUGHING OVER EASTERN COLORADO. HIGHS WILL
GENERALLY BE IN THE MID TO UPPER 80S AND LOWS IN THE 50S AND 60S.
NEXT CHANCE FOR PRECIPITATION ARRIVES FRIDAY NIGHT ASSUMING THE
RIDGE HAS MOVED FAR ENOUGH EAST. THOSE CHANCES WILL CONTINUE
OVER THE WEEKEND WITH A SERIES OF SHORTWAVE TROUGHS COMING OUT
OF THE SOUTHWEST AND STALLED FRONTAL BOUNDARY AT THE SURFACE. BASIC
SEVERE PARAMETERS SHOW MODERATE INSTABILITY AND WEAK TO MODERATE DEEP
LAYER SHEAR...SO A FEW SEVERE STORMS CANNOT BE RULED OUT. BY
MONDAY MODELS IN POOR AGREEMENT WITH GFS BRINGING A DRY SLOT OVER
THE CENTRAL PLAINS BUT THE ECMWF REMAINING MOIST AND UNSTABLE.
WILL GO WITH PERSISTENCE AND CARRY LOW CHANCES FOR THUNDERSTORMS
THROUGH THE END OF THE PERIOD. TEMPERATURES WILL CONTINUE TO BE
ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 500 PM MDT MON MAY 26 2014

KGLD...LIGHT/VARIABLE WINDS EXPECTED THROUGH 06Z THEN SLOWLY
BECOMING WEST BY 07Z THEN NORTHWEST BY 15Z AND FINALLY NORTHEAST
BY 18Z. SPEEDS 10KTS OR LESS. VCTS WILL BE ADVERTISED FROM 00Z
THROUGH 03Z WITH THUNDERSTORMS AROUND THE TERMINAL MOVING
GENERALLY WEST/SOUTHWEST AT A SLOW PACE.

KMCK...LIGHT SOUTHEAST WINDS EXPECTED FROM TAF ISSUANCE TO 06Z
THEN VRB03-06KTS FOR THE REST OF THE TAF PERIOD. -TSRA POSSIBLE IN
THE COUNTY BUT NOT NEAR THE TERMINAL TO INCLUDE IN TAF AT PRESENT
TIME BUT WILL CONTINUE TO MONITOR AS ACTIVITY MOVING TOWARD THE
NORTHWEST AT A SLOW PACE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...024
AVIATION...99
Hazardous weather outlook, May 26, 10:52 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT MON MAY 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1152 AM MDT MON MAY 26 2014 /1252 PM CDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON AND
CONTINUE INTO THE EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND
UP TO QUARTER SIZE HAIL WOULD BE THE MAIN THREATS IF A STRONGER
STORM WERE TO DEVELOP. SLOW MOVING THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND LOCALIZED
FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES RETURN ACROSS THE AREA FRIDAY AND WILL
CONTINUE THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 26, 2:46 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT MON MAY 26 2014

KSZ002-014-262245-
RAWLINS-THOMAS-
446 PM CDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND RAWLINS
COUNTY IN NORTHWEST KANSAS...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALFORD...MOVING NORTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM AND
COULD REDUCE VISIBILITY TO LESS THAN A HALF MILE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3949 10134 3968 10109 3936 10077 3924 10094
TIME...MOT...LOC 2145Z 137DEG 5KT 3936 10093

BULLER
Special weather statement, May 26, 4:44 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON MAY 26 2014

KSZ027-270030-
WALLACE-
544 PM MDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WESKAN...MOVING SOUTHWEST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. 1
TO 2 INCHES PER HOUR WILL BE POSSIBLE. THE HEAVY RAINFALL WILL
VISIBITILIES OF A HALF MILE OR LESS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3884 10205 3905 10205 3906 10205 3914 10197
      3914 10194 3904 10176 3871 10182 3870 10204
TIME...MOT...LOC 2344Z 035DEG 12KT 3902 10193

BULLER
Special weather statement, May 26, 5:05 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 26 2014

COZ091-270045-
KIT CARSON COUNTY-
605 PM MDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF KANORADO...MOVING SOUTHWEST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. 1
TO 2 INCHES PER HOUR WILL BE POSSIBLE. THE HEAVY RAINFALL WILL REDUCE
VISIBITILIES TO A HALF MILE OR LESS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3955 10218 3949 10204 3934 10205 3918 10215
      3932 10242
TIME...MOT...LOC 0004Z 032DEG 7KT 3943 10214

BULLER
Special weather statement, May 26, 5:06 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT MON MAY 26 2014

KSZ027-270030-
WALLACE-
606 PM MDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WESKAN...MOVING SOUTHWEST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. 1
TO 2 INCHES PER HOUR WILL BE POSSIBLE. THE HEAVY RAINFALL WILL
REDUCE VISIBITILIES TO A HALF MILE OR LESS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3884 10205 3905 10205 3906 10205 3914 10197
      3914 10194 3904 10176 3871 10182 3870 10204
TIME...MOT...LOC 2344Z 035DEG 12KT 3902 10193

BULLER

The radar

The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 26, 5:44 PM MST
Where
Kit Carson County, 3.62 mi NNW of Peconic
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -102.150

Hail, Kit Carson

When
May 26, 5:45 PM MST
Where
Kit Carson County, 3.45 mi N of Peconic
Measured
0.88 in hail
Reported by
Public
Coordinates
39.370, -102.130

Time of the report was estimated from Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522277, 522278.